Every year on August 31, we observe International Overdose Awareness Day, the largest global initiative dedicated to ending overdoses. On this day, we honor the memories of those we've lost to overdose, offer solace to the families and friends who mourn, and reaffirm our dedication to eradicating overdoses and their associated consequences. The strategies aimed at preserving lives from drug overdoses are in a constant state of progression.
How To Recognize An Overdose
Recognizing an overdose can be difficult. If you aren’t sure, treating the situation like an overdose is best—you could save a life. Signs of an overdose may include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
If you suspect someone is experiencing an overdose, dial 911 without delay. If you have access to Narcan, administer it. Make an effort to keep the individual conscious and breathing. Position them on their side to prevent any risk of choking. Stay by their side until professional help arrives.
Narcan Saves Lives
Rough calculations suggest that in 2022, the United States witnessed over 75,000 fatalities due to opioid-related overdoses. A study demonstrated that bystanders were present in more than 33% of opioid-related overdose cases. Having the right resources empowers bystanders to intervene and avert overdose fatalities. Narcan is a tool accessible to everyone, enabling them to administer it to individuals facing an overdose and potentially rescue a life.
Narcan possesses the ability to reverse opioid overdoses, encompassing substances like heroin, illegally produced fentanyl and its analogs, and prescribed opioid medications. Frequently administered as a nasal spray, Narcan is both user-friendly and safe. We recommend everyone regardless of knowing someone who has the potential for overdose should carry or have access to Narcan.
You Should Carry Narcan If
- You or someone you know is at increased risk for opioid overdose, especially those with opioid use disorder (OUD).
- You or someone you know are taking high-dose opioid medications prescribed by a doctor.
- You or someone you know have both opioid and benzodiazepines prescriptions or use illicit substances like heroin or fentanyl.
In a joint effort, Stony Brook Eastern Long Island Hospital (SBELIH), Greenport Village Business Improvement District (BID), Greenport Harbor Brewing Co., and Community Action for Social Justice (CASJ) have united to introduce Narcan Rescue Stations across multiple North Fork establishments. These stations are aimed at averting potential opioid overdoses. The initial installations have been completed at Greenport Harbor Brewing Co. in Peconic and Greenport. Several Greenport businesses, including Claudio’s, Ellen’s On Front, GDC Roller Skate Rink, and Front Street Station have already committed to installing Narcan Rescue Stations.
The program was conceived after the untimely and tragic deaths of six people who overdosed on cocaine laced with fentanyl on the East End in the summer of 2021.
The Narcan Rescue Stations include multiple doses of narcan, a vital medication that can avert fatalities caused by opioid overdose. These stations also provide comprehensive instructions for proper administration. Furthermore, complimentary training sessions will be available to any interested businesses. Thanks to the sponsorship of SBELIH, the BID, Greenport Harbor Brewing Co., and CASJ, participating establishments can access the Narcan Rescue Stations without incurring any expenses.
“The tragedy that occurred in 2021 could have been prevented,” said Paul J. Connor, Chief Administrative Officer at SBELIH. “These Narcan Rescue Stations will honor the lives of those we’ve lost by reducing the risk of overdose.”